Skin reactions to Pfizer and Moderna Covid-19 vaccines should not be alarmed, experts say

0
  • Photos of a rash on the “Covid arm” in people receiving Pfizer or Moderna vaccines circulating online and leading to hesitation in vaccination
  • After reviewing medical reports, two experts reassure the public that the reactions are not alarming
  • These reactions are usually mild, short-lived, and shouldn’t discourage people from getting the vaccine, they say.

Pfizer-BioNTech and Moderna’s Covid-19 vaccines are safe despite reports of rashes at the injection site, also known as the “Covid arm,” according to two researchers at the University of Connecticut.

A significant proportion of people around the world have shown hesitation about vaccination and a “misrepresentation or [affecting the skin] adverse events may contribute to these concerns, ”they explain in their article, published in the journal Dermatology clinics.

Reactions at the injection site can occur soon after receiving the vaccine and can take the form of swelling, itching, redness (called erythema) and / or pain, they explained.

Unfortunately, with reports and photos of Covid-arm appearing on social and public media, the emphasis has not been placed on the condition being mild (not harmful) and lasting only a short time, have they added.

The duo reviewed a lot of data on the Covid arm and described the side effects of the two mRNA vaccines in their article. They supplemented their analysis with data from the Centers for Disease Control and Prevention’s (CDC-VAERS) vaccine adverse event reporting system.

“Usually, the skin reactions described are not of concern,” said co-author Dr Christian Gronbeck, UConn School of Medicine, Farmington. He added: “The existing reports should reassure patients about the compelling overall safety profiles and mild skin reactions after vaccination with Covid-19 mRNA.”

covid arm

In April 2021, the American Academy of Dermatology Association noted that a large study of skin reactions to Covid showed a wide range of possible reactions, but none of them were serious.

The research has been published in the renowned Journal of the American Academy of Dermatology and demonstrated the wide variety of rashes seen after vaccination against Covid. The authors of the article assured that the reactions are generally mild and resolve on their own.

“Some rashes may appear a day or two after vaccination, and some have a delayed onset, up to seven to 14 days after vaccination,” said study lead author and certified dermatologist Dr Esther. Freeman, director of Global Health Dermatology in Massachusetts. General hospital.

“Most of these rashes go away on their own over time or – depending on the rash – may require oral antihistamines, topical steroids, or other treatments as directed by a doctor,” t -she adds. Freeman is also the principal investigator of Covid- international. 19 Dermatological register.

The reactions, including the Covid arm, show your body is developing an immune response to the vaccine, she said, which in some cases shows up on your skin.

Yet if any of these reactions appear immediately after vaccination, or within four hours of the injection, it should be taken very seriously, she advised. Patients with these rare types of allergic symptoms should seek prompt medical attention.

“Covid arm” in patients who received the Moderna vaccine. Image source: Blumenthal et al, NEJM 2021; 384: 1273

“Covid arm” in patients who received the Moderna vaccine. Image source: Blumenthal et al, NEJM 2021; 384: 1273

Incidence of cases

In the recently published review, both authors wrote that the incidence rate of these reactions reported in studies ranged from 5.5% to 23.7%, and reports agree that these reactions are harmless and usually go away in two to five days.

However, these types of reactions should be distinguished from immediate allergic-type hypersensitivity reactions, such as anaphylaxis – a serious, life-threatening allergic reaction that can occur within four hours of vaccination. Dermatologic symptoms are short-lived and rarely associated with anaphylaxis, according to the authors.

Anaphylaxis has been observed in some countries (including South Africa) administering mRNA vaccines, as well as the Johnson & Johnson (J&J) vaccine. Most of these reactions occur in people with a history of allergies.

Initial results from the J&J Sisonke trial in South Africa revealed that 12 of 288,368 healthcare workers had allergic reactions, one of which met criteria for anaphylaxis, Health24 reported.

However, all of the participants who had allergic reactions recovered and are doing well, study co-author Prof Ian Sanne, infectious disease specialist and CEO of Right to Care, told Health24. People with a history of allergies are also monitored in person for a little longer than the usual 15 minutes after vaccination.

Swelling of the face, fillers and vaccination

Some media coverage also raised the alarm in patients who received filler injections, the authors said, as there were reports of facial swelling seen in some people who received filler injections afterwards. have received the Pfizer or Moderna jab.

Although rare, these events are important to recognize amid the growing popularity of dermal fillers. The development of these rare, but rarely serious reactions warrants clinical monitoring, they said.

The authors added that while more studies are needed to understand the reaction mechanisms behind jabs and how to manage them, the research published to date should provide reassurance that these vaccines are safe for the skin.

* For more research, science and news on Covid-19, click here. You can also sign up for our Daily Dose newsletter here.

READ | Do you have the Covid-19 vaccine? Here are five things you should do if you have an allergic reaction

READ | Covid vaccine safety in South Africa: if there is a link between a death and a recent jab, it will be probed

READ | J&J Covid-19 vaccine trial in South Africa: what early safety results from the Sisonke study revealed


Source link

Leave A Reply

Your email address will not be published.